Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 525, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 4, 2016, 2:08 PM MDT for Greeley County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2016, 2:08 PM MDT (20:08 UTC)
- Expired
- Sep 4, 2016, 3:15 PM MDT
- In force
- 67 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Greeley County, KS
The radar
The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 395 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:03 PM MDT, 5 minutes earlier.
Area forecast discussion, Sep 4, 2:03 PM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
203 PM MDT SUN SEP 4 2016
.SHORT TERM...(This evening through Monday)
Issued at 152 PM MDT Sun Sep 4 2016
Main concerns once again are thunderstorm coverage and heavy
rainfall/flash flooding/flooding concerns. Confidence is lowered
due to poor performance of models with yesterdays event, and some
model disagreement on how the evolution of tonight will pan out.
Air mass remains very moist and unstable. Area soundings this
morning showed precipitable water values near 1.5 inches.
A persistent instability/theta-e axis remains draped across the
center of the area from southwest to northeast. There one surface
boundary near the western end of the area and another draped over
the eastern end. PV/Satellite analysis show a decent shortwave
moving in from the southwest. At the same time all the models show
a right rear quadrant of the upper draped across the area. The
shortwave and jet lift move across the area from west/southwest to
the east through the evening.
Where the models are having trouble is where to put the
development. Some have it in the west and others in the east.
Considering that currently thunderstorms have developed and are
now moving into the western portion of the area, that looks to be
the way to go. Current trends favor the Rap and Hrrr.
So expect scattered thunderstorms producing heavy rainfall to move
across the area once again. Due to instability and shear in place,
severe looks likely as well. All in all a similar setup to the
last few days. So will keep the flash flood watch going with the
northeast portion of the area extremely susceptible to more
rainfall and flooding.
For Monday...with exception of jet lift, setup looks similar
tomorrow. Instability/moisture axis remains in the same place. So
more thunderstorms will be expected along with locally heavy
rainfall and possible severe.
.LONG TERM...(Monday night through Sunday)
Issued at 145 PM MDT Sun Sep 4 2016
Trough extends down out of western Canada all the say into the
southern portions of California Monday night into Tuesday morning
with high pressure over the southern Mississippi Valley. The surface
boundary draped from southwest to northeast across the CWA continues
to remain nearly stationary as we head through the day on Tuesday.
This will provide a focus for scattered thunderstorm activity
through the afternoon and into the evening once more with only
moderate instability and relatively weak upper level support
provided by passing shortwaves. A cold front will push through the
region later on Tuesday with slightly drier air behind it that will
linger into the middle to end of the week. Dry weather prevails
through Saturday with another, stronger cold front traversing the
region on Friday. Due to dry air in place preceding the front, PoPs
will be low across the CWA and should remain east of the region.
Afternoon high temperatures will be in the middle to upper 80s
Tuesday with a few 90 degree locations in the eastern portions of
the CWA. Slightly cooler highs prevail for Wednesday and Thursday
with highs in the middle 80s. Cold frontal passage will cool things
off a bit heading into Friday and Saturday with afternoon high
temperatures reaching the upper 70s to lower 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1136 AM MDT Sun Sep 4 2016
Generally clearing skies are being observed at both TAF sites with
VFR conditions at kgld and becoming VFR at KMCK. We will see
another chance of thunderstorms this afternoon at both locations
with a better chance at KMCK. Stayed with VCTS at KGLD due to
uncertainty with regards to the location of the TS initiation. A
relatively strong low level jet will form and bring LLWS to KMCK
beginning later this afternoon.
&&
.GLD Watches/Warnings/Advisories...
KS...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
KSZ001>004-013>016-027>029.
CO...NONE.
NE...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
NEZ079>081.
&&
SHORT TERM...BULLER
LONG TERM...TL
AVIATION...TLHazardous weather outlook, Sep 4, 10:46 AM MDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1046 AM MDT SUN SEP 4 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1046 AM MDT SUN SEP 4 2016 /1146 AM CDT SUN SEP 4 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE NORTHEAST THROUGH THIS EVENING. THREATS INCLUDE GOLF BALL SIZE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. A FEW TORNADOES WILL ALSO BE POSSIBLE. FLASH FLOODING MAY OCCUR RAPIDLY FOR LOCATIONS THAT HAVE RECEIVED HEAVY RAINFALL RECENTLY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE CENTRAL HIGH PLAIN REGION MONDAY AND TUESDAY. A FEW THESE THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Sep 4, 9:29 AM MDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
929 AM MDT SUN SEP 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 AM FLOOD 3 NW MORLAND 39.37N 100.11W
09/04/2016 GRAHAM KS LAW ENFORCEMENT
SHERIFF DEPARTMENT CLOSED THE ACCESS ROADS TO ANTELOPE
LAKE DUE TO WATER COVERING THE ROADS.
&&
TLYNCHSpecial weather statement, Sep 4, 1:53 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 153 PM MDT SUN SEP 4 2016 COZ092-042015- CHEYENNE COUNTY CO- 153 PM MDT SUN SEP 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 215 PM MDT... AT 152 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF EADS...OR 27 MILES SOUTHWEST OF CHEYENNE WELLS...MOVING NORTHEAST AT 50 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KIT CARSON. LAT...LON 3890 10275 3877 10245 3861 10259 3861 10289 TIME...MOT...LOC 1952Z 208DEG 42KT 3860 10277 024
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 6:08 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 52 min |
| Sep 3, 6:11 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 49 min |
| Sep 3, 6:13 PM MDT | Tornado Warning | GLD | Graham | 32 min |
| Sep 3, 6:26 PM MDT | Flash Flood Warning | GLD | Decatur, Norton | 10 hr |
| Sep 3, 6:39 PM MDT | Special Weather Statement | GLD | Norton | 36 min |
| Sep 3, 6:44 PM MDT | Severe Thunderstorm Warning | GLD | Graham | 46 min |
| Sep 3, 6:49 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 21 min |
| Sep 3, 6:56 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 49 min |
| Sep 3, 7:00 PM MDT | Flash Flood Warning | GLD | Cheyenne, Rawlins | 8 hr |
| Sep 3, 7:02 PM MDT | Special Weather Statement | GLD | Sherman | 13 min |
| Sep 3, 7:11 PM MDT | Flash Flood Warning | GLD | Graham | 9 hr |
| Sep 3, 7:22 PM MDT | Special Weather Statement | GLD | Decatur | 23 min |
| Sep 3, 7:27 PM MDT | Special Weather Statement | GLD | Graham | 33 min |
| Sep 3, 7:43 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 47 min |
| Sep 3, 7:47 PM MDT | Special Weather Statement | GLD | Norton | 13 min |
| Sep 3, 7:58 PM MDT | Special Weather Statement | GLD | Graham | 32 min |
| Sep 3, 8:09 PM MDT | Flash Flood Warning | GLD | Graham, Norton | 8 hr |
| Sep 3, 8:11 PM MDT | Special Weather Statement | GLD | Rawlins | 19 min |
| Sep 3, 8:12 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 25 min |
| Sep 3, 8:20 PM MDT | Special Weather Statement | GLD | Sherman | 10 min |
| Sep 3, 8:31 PM MDT | Special Weather Statement | GLD | Graham | 29 min |
| Sep 3, 8:38 PM MDT | Flash Flood Warning | GLD | Decatur, Rawlins | 6 hr |
| Sep 3, 8:51 PM MDT | Severe Thunderstorm Warning | GLD | Graham | 39 min |
| Sep 3, 8:54 PM MDT | Special Weather Statement | GLD | Decatur | 36 min |
| Sep 3, 9:05 PM MDT | Special Weather Statement | GLD | Cheyenne | 10 min |
| Sep 3, 9:24 PM MDT | Special Weather Statement | GLD | Cheyenne | 21 min |
| Sep 3, 9:27 PM MDT | Special Weather Statement | GLD | Graham | 33 min |
| Sep 3, 9:31 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 26 min |
| Sep 3, 10:18 PM MDT | Special Weather Statement | GLD | Cheyenne | 12 min |
| Sep 3, 10:18 PM MDT | Severe Thunderstorm Warning | GLD | Graham | 42 min |
| Sep 3, 10:29 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 46 min |
| Sep 3, 10:57 PM MDT | Severe Thunderstorm Warning | GLD | Graham | 33 min |
| Sep 3, 11:23 PM MDT | Special Weather Statement | GLD | Rawlins | 22 min |
| Sep 4, 12:46 AM MDT | River Flood Warning | GLD | Norton | 41 hr |
| Sep 4, 1:14 AM MDT | Flash Flood Warning | GLD | Decatur, Norton, Rawlins, Sheridan, Thomas | 3 hr |
| Sep 4, 4:23 AM MDT | Areal Flood Warning | GLD | Decatur, Graham, Norton, Sheridan | 24 hr |
| Sep 4, 4:49 AM MDT | Flash Flood Watch | GLD | Cheyenne, Decatur, Gove, Graham, Logan, Norton and 5 more | 17 hr |
| Sep 4, 2:45 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 45 min |
| Sep 4, 3:09 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 51 min |
| Sep 4, 3:15 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 45 min |
| Sep 4, 3:28 PM MDT | Special Weather Statement | GLD | Sherman | 17 min |
| Sep 4, 3:43 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 51 min |
| Sep 4, 3:47 PM MDT | Special Weather Statement | GLD | Cheyenne, Sherman | 28 min |
| Sep 4, 3:54 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 51 min |
| Sep 4, 3:58 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 47 min |
| Sep 4, 4:40 PM MDT | Flash Flood Warning | GLD | Greeley, Logan, Wichita | 6 hr |
| Sep 4, 4:43 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 62 min |
| Sep 4, 4:52 PM MDT | Special Weather Statement | GLD | Logan | 23 min |
| Sep 4, 5:11 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 64 min |
| Sep 3, 7:37 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 53 min |
| Sep 4, 1:53 PM MDT | Special Weather Statement | GLD | Cheyenne | 22 min |
| Sep 4, 2:36 PM MDT | Special Weather Statement | GLD | Cheyenne | 9 min |
| Sep 4, 3:59 PM MDT | Special Weather Statement | GLD | Phillips | 16 min |
| Sep 3, 6:29 PM MDT | Special Weather Statement | GLD | Red Willow | 31 min |
| Sep 3, 6:45 PM MDT | Severe Thunderstorm Warning | GLD | Red Willow | 45 min |
| Sep 3, 7:29 PM MDT | Special Weather Statement | GLD | Red Willow | 31 min |
| Sep 3, 7:40 PM MDT | Special Weather Statement | GLD | Red Willow | 20 min |
| Sep 3, 7:52 PM MDT | Flash Flood Warning | GLD | Red Willow | 7 hr |
| Sep 3, 7:59 PM MDT | Special Weather Statement | GLD | Red Willow | 31 min |
| Sep 4, 5:39 PM MDT | Special Weather Statement | GLD | Red Willow | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.